Vol. 70, No. 1, 1977

Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Non-continuous dependence of surfaces of least area on the boundary curve

Michael James Beeson

Vol. 70 (1977), No. 1, 11–17
Abstract

In this paper, we consider the question of continuous dependence associated with the following version of Plateau’s problem: Given a (sufficiently smooth) Jordan curve Γ, find a surface of least area bounded by Γ. In other words, we ask whether a surface SΓ of least area among surfaces bounded by Γ can be found, continuously in Γ. The answer is no; in fact, sometimes one does not even have local continuous dependence. That is, for certain curves Γ0, one cannot find SΓ continuously in Γ, even on any neighborhood of Γ0.

Mathematical Subject Classification 2000
Primary: 53A10
Secondary: 58E15, 49F10
Milestones
Received: 4 November 1975
Published: 1 May 1977
Authors
Michael James Beeson